Format

Send to

Choose Destination
Am J Ophthalmol. 2002 Nov;134(5):761-3.

Loss of vision caused by expansion of intraocular perfluoropropane (C(3)F(8)) gas during nitrous oxide anesthesia.

Author information

1
Department of Ophthalmology, Waikato Hospital, Hamilton, New Zealand.

Abstract

PURPOSE:

To report visual loss associated with nitrous oxide anesthesia in patients with intraocular perfluoropropane (C(3)F(8)) gas.

DESIGN:

Observational case series.

METHODS:

Three patients are described who lost vision in the eye with intraocular gas after subsequent nitrous oxide general anesthesia.

RESULTS:

Three patients, aged 75, 80, and 73 years, with intraocular C(3)F(8) gas in three eyes underwent nitrous oxide general anesthesia in three different medical centers for conditions unrelated to their ophthalmic surgery, ranging from 10 days to 1 month after their vitreoretinal procedure. All three patients suffered visual loss due to presumed central retinal artery occlusion caused by expansion of the intraocular gas by nitrous oxide during general anesthesia. In two patients, there was no recovery of light perception. In one patient, there was moderate recovery of vision.

CONCLUSIONS:

Identification of patients with intraocular gas is critical when planning nitrous oxide anesthesia. This may be achieved by the use of a simple intraocular gas identification bracelet issued to patients at the time of their vitreoretinal procedure.

PMID:
12429255
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center